Alert archive / Nevada / Special Weather Statements in 2021

Special Weather Statement, NWS Elko, NV

December 24, 2021Elko County, Nevada

NWS Elko, NV issued this special weather statement at Dec 24, 2021, 4:39 PM PST for Elko County, Nevada. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Dec 24, 2021, 4:39 PM PST (00:39 UTC)
Expired
Dec 24, 2021, 5:15 PM PST
In force
36 min
Issued by
NWS Elko, NV
Hail
0.25 in
Wind
30

County Elko County, NV

The radar

The Elko radar (KLRX), 114 km from the middle of the area, began a volume at 00:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Elko, NV (KLKN), launched 00:00Z, 0.7 hours before the alert went out and 105 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Elko, NV at 00:00Z on 2021-12-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 70 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Elko, NV at 00:00Z on 2021-12-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 275 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
70 J/kg
Mixed-layer CIN
-17 J/kg
Mixed-layer LCL
817 m above ground
0-6 km bulk shear
72 kt
0-1 km storm-relative helicity
275 m²/s²
0-3 km storm-relative helicity
407 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

714 
WWUS85 KLKN 250039
SPSLKN

Special Weather Statement
National Weather Service Elko NV
439 PM PST Fri Dec 24 2021
 
NVZ034-038-250115-
Southwest Elko County NV-Ruby Mountains and East Humboldt Range NV-
439 PM PST Fri Dec 24 2021

...A strong thunderstorm will impact portions of central Elko County
through 515 PM PST...

At 438 PM PST, Doppler radar was tracking a thunderstorm 7 miles 
north of Spring Creek, moving east at 65 mph.

HAZARD...Winds in excess of 30 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects. Minor damage to outdoor objects is 
         possible.

Locations impacted include...
Lamoille, Spring Creek and Secret Pass. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4070 11563 4085 11570 4103 11521 4085 11508
TIME...MOT...LOC 0038Z 247DEG 61KT 4084 11558 

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH

$$

93

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Elko, NV wrote its last area forecast discussion before this special weather statement went out at Dec 24, 2:51 AM PST, 13 hours 48 minutes earlier.

Area forecast discussion, Dec 24, 2:51 AM PST, 13 hours 48 minutes before
Area Forecast Discussion
National Weather Service Elko NV
251 AM PST Fri Dec 24 2021

.SYNOPSIS...Active pattern continues through next week with
several systems passing through. Each one bring rounds of
precipitation. This may cause icy road conditions and impact
travel during the holiday season.

&&

.SHORT TERM...This morning through Friday Night

This morning...SW to NE oriented and diffuse jet stream continue
to pull moisture over east-central Nevada, although the core of
the jet is pushing into Utah. Some weak development along the
frontal boundary is occurring as evident by METSAT (weak
baroclinic leaf features) and frontogenesis numbers over eastern
Nye County and White Pine County. This means the heaviest snowfall
falls over these areas through morning, with significant
accumulation in the Schell Creek and Snake Range mtns. Elsewhere,
patchy fog is possible with icy road conditions a good bet as road
moisture refreezes where temperatures have fallen before
freezing; therefore, no changes in the current advisories.
Finally, another weak frontal boundary/surface trof just to the
north in southern ID, stretching westward over northern CA is
digging southeast in northern Humboldt and NW Elko counties,
creating a wide band of light snow with some shower development
ahead of it. This should impact State Routes 140 and 225, and US
Hwy 95 near the ID/OR borders.

Rest of today...The weak frontal boundary and associated band of
mainly light snow mentioned above digs southeast through the
area, weakening as the airmass modifies behind it. However, the
polar jet rotates around the base of the trof into central NV by
afternoon, creating enough dynamics aloft to keep some showers or
narrow bands of light snow or rain going through the evening hours
in eastern Nevada despite the loss of the front at the surface.
Meanwhile, snowfall across mainly White Pine county ends early
this morning as that system departs. Finally, another front
quickly develops in northern CA due to a 500mb shortwave
interacting with the polar jet stream. This brings snow back into
Humboldt County this evening. As for high temperatures, most areas
climb well into the 30s with several locations hitting the 40
degree mark. These temperatures help to minimize travel impacts
associated with the snowfall.

Friday Night...Light snow associated with that weak front mentioned
above spreads eastward, centered just north of I-80 corridor for
most of the night. Still, some uncertainty of placement of this
band. If it decides to setup further south, some travel impacts
are likely along I-80. Eventually this band expands northward
towards Saturday morning due to wave development along the frontal
boundary as the main 500mb trof pushes onshore. Overall, snow
amounts should be on the light side...less than an inch in the
valleys with 2 to 4 inches in the mountains...along and north of
the I-80 corridor. Once again, refreezing of moisture on roadways
could be an issue as temperatures fall below freezing. Less cloud
overall allows temperatures to drop into the teens and single
digits in eastern and east-central Nevada, with 20s elsewhere.

Saturday through Saturday Night... That wave development
mentioned above lifts the now warm frontal boundary northward into
OR/ID with the associated cold front slowly sagging southeast
into far western Humboldt County midday Saturday. This enhances
the snowfall in Humboldt County Saturday morning, especially in
the mountains, where 4 to 6 inches are likely above 6500 feet. By
Saturday afternoon, the cold front strengthens as a sharp 500mb
trof axis digs towards the entire US West Coast. This slows the
eastward progression of the frontal boundary. Eventually, the
boundary hits the Elko/Humboldt county line and western Lander
County by Saturday evening. This means the main snow band should
spread as far east as Elko, Eureka, and Round Mtn by Saturday
evening. Overall snow amounts Saturday afternoon through Saturday
night should be under 2 inches in the lower valleys due to above
freezing max surface temperatures, with up to 6 inches or so in
the mountains, particular the ones in northern Nevada. Some
travels impacts are likely, especially as surface temperatures
once again fall before freezing Saturday night.

.LONG TERM...Sunday through next Friday.

Active weather and colder temperatures will look to be the common
thread for next week thanks in part to a strong closed upper-
level low expected to settle over southwestern Canada over the
next couple of days. As the low settles, latest model agreement
expects multiple short-wave troughs to be ejected out of the low
allowing for multiple low pressure systems to push through the
Great Basin Region. Look for the effects of one of these systems
to be exiting us sometime Sunday with another bout of snowfall
felt through Northern and Central Nevada. Amounts for this time
period have continue to trend on the lighter side with most
locations looking at an inch or two at best. Winds, on the other
hand, are much different story. Current guidance expects winds to
pick quite a bit Sunday afternoon with wind gust greater than 30
mph possible for the day. By Monday into Tuesday, latest model
runs expected the system to be upon us with snowfall intensity
expected to increase over the course of the day and what could be
a couple extra inches in the valleys. By Wednesday, model runs
begin to see a potential pattern change with the upper-level low
shifting to the east and allowing strong northerly flow to break
through the low pressure system cycle. While snow showers could
still linger throughout the region, latest guidance currently
expects these shower to drop off for Wednesday and Thursday with
high elevation being the only place to seen any accumulation.

As for temperatures for the period, latest models continues to
push a very cold end to the year. Starting Sunday temperatures
will look take their first plunge with afternoon temperature for
both Sunday and Monday sitting in the mid to low 20s. Another drop
will look to occur that following Tuesday as the strong northerly
flow begins to bear down on the Silver State with afternoon
temperatures falling into the teens and low 20s for the day.
Overnights will not be spared from this either with temperature
easily in the single digits by Tuesday morning. Meanwhile,
Wednesday is currently expected to hold the title of coldest day
of the week with morning lows below zero and afternoon highs
barely reaching into the 20s. A slight warm up might be in store
for the last day of the year, but still expected a chilly New
Years Eve that night.

&&

.AVIATION...Pockets of rain and snow showers continue across the
region. Across the north, conditions deteriorate to MVFR/IFR as
light snow develops during the mid-morning hours. For central
Nevada sites, cigs slowly improve to MVFR by midday with VFR
conditions by this evening. Winds increase later this afternoon
with breezy to windy conditions seen at a majority of sites.

&&

.LKN WATCHES/WARNINGS/ADVISORIES...
Winter Weather Advisory until 10 AM PST this morning for
Northern Elko County-Northern Lander County and Northern Eureka
County-Northwestern Nye County-Ruby Mountains and East Humboldt
Range-Southern Lander County and Southern Eureka County-
Southwest Elko County-White Pine County.

&&

85/94/86

In the hours before

Special weather statement, Dec 24, 2:43 PM PST, 1 hour 56 minutes before
Special Weather Statement
National Weather Service Elko NV
243 PM PST Fri Dec 24 2021

NVZ031-242315-
Northern Elko County NV-
243 PM PST Fri Dec 24 2021

...A strong thunderstorm will impact portions of north central Elko
County through 315 PM PST...

At 241 PM PST, Doppler radar was tracking a strong thunderstorm near
Mountain City, moving east northeast at 20 mph.

HAZARD...Winds in excess of 30 mph and half inch hail. This cell
         could also create heavy rain changing over to heavy snow.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Mountain City.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4180 11532 4159 11615 4179 11633 4200 11588
      4200 11553
TIME...MOT...LOC 2241Z 248DEG 49KT 4175 11601

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH

90
Special weather statement, Dec 24, 4:39 PM PST, 0 minutes before
Special Weather Statement
National Weather Service Elko NV
439 PM PST Fri Dec 24 2021

NVZ034-038-250115-
Southwest Elko County NV-Ruby Mountains and East Humboldt Range NV-
439 PM PST Fri Dec 24 2021

...A strong thunderstorm will impact portions of central Elko County
through 515 PM PST...

At 438 PM PST, Doppler radar was tracking a thunderstorm 7 miles
north of Spring Creek, moving east at 65 mph.

HAZARD...Winds in excess of 30 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Lamoille, Spring Creek and Secret Pass.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4070 11563 4085 11570 4103 11521 4085 11508
TIME...MOT...LOC 0038Z 247DEG 61KT 4084 11558

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH

93

The office that day

Everything else NWS Elko, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 25, 2:38 PM PSTWind AdvisoryLKNElko, Nye22 hr

Nearby

Special Weather Statements in Nevada, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.